Stabbing Headache, Numbness, Loss Of Speech/understanding. Migraine?

Question

Asked by Mark

Stabbing Headache, Numbness, Loss Of Speech/understanding. Migraine?

I am a 35-year-old male suffering from migraines since I was approximately 18. Symptoms of the migraine coming on usually include numbness in my right hand and a feeling of non-clarity usually visual symptoms (darkening, spots) and a feeling of almost out-of-body or not being connected. That's when I take the 10 mg of Toradol. Honestly, I don't know if it works.

I also taking propranolol, which I recently discovered can be used for migraines although I was taking it for anxiety.

When the migraine comes on, it usually comes on quickly, within a half hour or so. It gets scary. Along with the stabbing headache behind the eyes, I suffer from stroke-like symptoms including not being able to form sentences and having trouble understanding what people are talking about. I can't figure out simple tasks like trying to email someone or even to call someone for help. I KNOW what I want to do, but I can't do it. It has nothing to do with the physical aspect, however, it's a brain connection that is affected. I can barely even speak. I can't remember names or birthdays, etc. Sometimes I have vomiting.

The last time this happened, my family took me to the hospital, and I had a gammut of tests run including the MRI, spinal tap, CT scan, etc. They ruled out all the nasty things such as stroke, spinal menengitis, tumor, and others. And said, "Yes, it's migraines."

While I'm happy I didn't suffer from a stroke, I am making no progress with the severity of these migraines. The neurologist I saw in the hospital suggested I double up my propranolol dose from 80 mg to 160 (12 hr apart) and continue taking the Toradol when I felt something coming on. My family doctor prescribed 120 mg thinking I may tire on the 160.

For the last couple of weeks I've been taking the 120 mg, but am still having "episodes" where I feel funny. The vision thing especially and the out-of-body feeling of the migraine coming on. I've had to leave work, etc, but I have not had another full-on migraine. I do not see the neurologist until December 19, so I am only trying to survive on the info. I was told in the hospital and by my family doctor.

This is getting long, so I'll ask my questions:

  • What medications do you suggest for the symptoms and migraines I've described? What kind of migraine do you think this can be classified as?
  • Is it wise to take 160 mg of the propranolol as a preventative?
  • Are there other preventative drugs to take?
  • The loss of speech and understanding is very scary as hell. This time I didn't feel like I was going to come back from it, though I was told I always will. Is this true??
  • Also, since I got out of the hospital a couple of weeks ago, my circulation has been off (right hand mostly); it feels like the blood-flow isn't the same as before. It feels weird. Any suggestions?

Please help! I am so sick of worrying everyday whether "it is happening again."

Thanks,

Mark

Answer

Hello, Mark,

I'm sorry you find yourself in such a difficult situation. I'll do my best to address your questions.

The only person who can safely suggest medications is a doctor whom you see in person. That said, I can tell you that there are many options for migraine preventive treatment. The propranolol works very well for some people, but not for everyone. The good news is that there are many, many options for migraine prevention. You can find more information and a list of possible preventives in Migraine and Headache Prevention - So Many Options. You might want to print the article and take it with you when you discuss prevention with your doctor.

Your question of what kind of migraine you have is also a question that needs to be answered by your own doctor. You can find information on the different kinds of migraine on our Types of Migraine and Headache page. Those articles can provide you with background information to discuss with your doctor.

What you're describing as "loss of speech" may be a symptom called aphasia, which is common in migraine. Still, do discuss it with your doctor.

You have some really great questions here. We're always happy to give you information, but nothing can take the place of working with your doctor. I hope the information I've given you helps you talk with your doctor and get a firm diagnosis as well as treatment that works well for you.

Good luck,

Teri